Pennsylvania, 2003

Flood in Pennsylvania, June 22, 2003

June 22, 2003 · NWS PHI · 1 event in 1 county or zone

Runoff from the heavy rain on the 20th and additional lighter rain on the 21st caused minor flooding along the Pohopoco Creek on the 22nd. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Runoff from the heavy rain on the 20th and additional lighter rain on the 21st caused minor flooding along the Pohopoco Creek on the 22nd. The Pohopoco Creek in Parryville was above its 5.5 foot flood stage from 1125 a.m. through 1 p.m. EDT on the 22nd It crested at 5.99 feet at 1215 p.m. EDT on the 22nd. The storm total in Lehighton for the 20th and 21st was 4.07 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 22, 8:30 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 22, 8:30 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
930 AM EDT SUN JUN 22 2003

DISC: WHAT A GREAT MORNING DRIVING TO WORK WITH THE SUN OUT...FOR A
CHANGE...BUT NOW CLDS ON THE INCREASE AND PCPN IS RE-DEVELOPING
ALONG PERIPHERY OF UPPER LOW. JUST SOME MINOR TWEAKS TO THE EARLIER
PACKAGE TO REFLECT OBSERVATIONS. COLD POOL ALOFT OF -18C TO
INCREASE THE LAPSE RATE TO SUPPORT CONVECTION FOR TODAY AND PERHAPS
SOME SMALL HAIL.

OTHERWISE COME TOMORROW WE WILL BE EXP SUMMERLIKE WX AND LOW TO MID
90S EARLY THIS WEEK.

TO FOLLOW-UP ON EARLIER PNSS AND DISCUSSIONS ON JUST HOW WET IT
HAS BEEN. A SPOTTER FROM TANNERSVILLE IN MONROE CO HAS RECEIVED
14.15 INCHES OF RAIN THIS MONTH...WHICH MAY BE AT THE TOP FOR JUNE
RAINFALL IN THAT AREA. I DID A QUICK LOOK THROUGH THE RECORDS AND
HAVE FOUND IN THAT THE RECORD FOR MT. POCONO PA FOR JUNE WAS 10.14
INCHES IN 1972 WHICH OCCURRED DURING AGNES. THE TOTAL SO FAR THIS
MONTH IS 10.93 AND MORE RAIN ON THE WAY.

MARINE IS QUIET.

WRKZNS AROUND 10 AM. HAVE A GOOD DAY.

EBERWINE

***
FLOOD WATCH COMING DOWN ON THIS PACKAGE.  STILL HAVE LIKELY POPS
OVER MUCH OF THE AREA TODAY...BUT BELIEVE PRECIPITATION AMOUNTS WILL
BE LIGHTER THAN WHAT WE HAVE SEEN THE LAST SEVERAL DAYS...PLUS
PRECIPITATION WILL BE LESS ORGANIZED AS CUTOFF LOW SLOWLY PULLS AWAY
FROM THE AREA...TAKING BEST MOISTURE AND INSTABILITY WITH IT.  A FEW
LOCATIONS MAY SEE NEW PROBLEMS BECAUSE OF TODAYS RAINFALL...BUT NOT
ENOUGH TO WARRANT ANOTHER WATCH.

CONDITIONS EXPECTED TO IMPROVE FOR MON...OF COURSE...AS WE MOVE INTO
A VERY DIFFERENT WEATHER PATTERN.  WITH DEPARTURE OF CUTOFF
LOW...HEIGHTS ALOFT RISE DRAMATICALLY...AND TEMPERATURES RISE TO
ABOVE SEASONAL VALUES ON MON...AND CONTINUE INTO MID-WEEK.  SOME
CONCERNS WITH EXCESSIVE HEAT POTENTIAL FOR SEVERAL REASONS...
FIRST...UNUSUALLY CLOUDY AND COOL SPRING HAS GIVEN US LITTLE
OPPORTUNITY TO ACCLIMATE TO HOT AND HUMID CONDITIONS AND THIS IS ONE
OF THE DANGER FACTORS FOR EXCESSIVE HEAT...AND SECOND...BELIEVE
NUMERICAL GUIDANCE MAY BE UNDERPLAYING DEWPOINTS FOR TUE AND WED
TIMEFRAME AS SATURATED SOIL HAS OPPORTUNITY TO EVAPORATE MOISTURE
INTO LOCAL ATMOSPHERE.  AS IT IS...18Z AND 00Z GFS CYCLES HAVE
PERFECT PROG DEWPOINTS PUSHING INTO LOWER 70S FOR WED AND THU.  THEY
MAY GO HIGHER THAN THAT.  GIVEN FORECAST TEMPERATURE MAXIMA...HEAT
INDEX VALUES MAY APPROACH...OR EXCEED...100 FOR SEVERAL DAYS THIS
WEEK.  COMPARED TO WHAT WE HAVE RECENTLY EXPERIENCED...SAT HI TEMP
IN PHL WAS 68...THE CONTRAST WILL BE DRAMATIC.  WILL MENTION
POTENTIAL IN HWO.

WITH SUMMER-TIME PATTERN MOVING IN...PRECIPITATION BECOMES MORE
TYPICAL OF THE SEASON.  PUT WIDELY SCATTERED TSTMS IN FORECAST FOR
WED IN NW PORTION OF AREA...AND INCREASED TO CHANCE POPS AND SPREAD
OVER AREA AS WE MOVE INTO THU...FRI...AND SAT.  KEPT BETTER CHANCE
DURING THE AFTERNOON AND EVENING...AS BELIEVE PRECIPITATION WILL
OCCUR DUE TO DAYTIME HEATING AND OROGRAPHIC/SEABREEZE FORCING.  NEXT
POSSIBLE FRONTAL APPROACH IS SCHEDULED FOR SAT...OF COURSE...BUT
THIS FAR OUT...TIMING IS VERY UNCERTAIN...AND LATEST GUIDANCE
SUGGESTS FRONT MAY BE EVEN SLOWER TO APPROACH...WHICH WOULD AGAIN BE
TYPICAL FOR EARLY SUMMER...BUT THIS HAS HARDLY BEEN A TYPICAL
SPRING.

ON HYDRO...PLAN TO ISSUE UPDATES BETWEEN 700 AND 900 AM FOR THOSE
AREAS WITH WARNINGS...BUT PRECIPITATION OVERNIGHT HAS BEEN MODEST
AND SHOULD NOT AFFECT FORECAST STAGE VALUES TOO MUCH.

ON MARINE...NO FLAGS.

FCSTID =   15
MPO   68  54  79  59 /  70  30  10  10
ABE   73  57  86  66 /  80  30  10  10
RDG   74  57  86  65 /  80  30  10  10
PHL   75  63  88  71 /  60  30  10  10
12N   69  57  84  63 /  80  50  10  10
SMQ   74  58  88  65 /  80  50  10  10
TTN   74  59  88  67 /  80  50  10  10
MIV   74  58  88  64 /  50  20  10  10
ACY   71  61  77  66 /  40  20  10  10
ILG   74  60  88  68 /  50  20  10  10
DOV   74  60  88  68 /  40  20  10  10
GED   74  58  88  64 /  30  20  10  10
ESN   75  61  87  67 /  40  10  10  10

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

SZATKOWSKI
Hazardous weather outlook, Jun 22, 4:00 AM EST, 6 hours 25 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
500 AM EDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

WATER LEVELS ON STREAMS AND RIVERS IN NORTHERN NEW JERSEY REMAIN
ABOVE FLOOD STAGE THIS MORNING AS A RESULT OF HEAVY RAIN ON FRIDAY
AND SATURDAY. SEE FLOOD WARNING STATEMENTS UNDER WMO HEADER /WGUS41
KPHI/ FOR MORE DETAILS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY...AND MAY
LOCALLY PRODUCE HEAVY RAINFALL.  ALTHOUGH THE FLOOD WATCH HAS BEEN
DISCONTINUED...A FEW LOCATIONS MAY RECEIVE ENOUGH RAINFALL TO
PRODUCE ADDITIONAL FLOODING.  RESIDENTS ALONG CREEKS AND STREAMS...
AS WELL AS IN LOW LYING AREAS...SHOULD KEEP A CLOSE WATCH ON THE
WEATHER TODAY.

.DAYS TWO THROUGH SEVEN...

HOT AND HUMID CONDITIONS ARE EXPECTED TO MOVE INTO THE REGION THIS
WEEK.  THIS WILL BE BE A DRAMATIC CHANGE FROM THE CLOUDY AND COOL
WEATHER WE HAVE EXPERIENCED.  HEAT INDEX VALUES MAY APPROACH 100
DEGREES BY MID-WEEK...AND THESE CONDITIONS HAVE THE POTENTIAL TO
REQUIRE EXCESSIVE HEAT WATCHES AND WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SZATKOWSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Carbon

When
June 22, 10:25 AM EST to 1:00 PM EST
Where
Carbon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376238.